Tennessee, 2003

Damaging Wind in Tennessee, July 16, 2003

July 16, 2003 · NWS MRX · 1 event in 1 county or zone

Several two to three inch diameter tree limbs reported down on highway by sheriff's office.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several two to three inch diameter tree limbs reported down on highway by sheriff's office.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 16, 8:38 AM EST, 4 hours 37 minutes earlier.

Area forecast discussion, Jul 16, 8:38 AM EST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
938 AM EDT WED JUL 16 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
MORNING FORECAST DISCUSSION (UPDATE)
938 AM EDT WED JUL 16 2003

MORNING CONVECTION...THAT DEVELOPED ON OUTFLOW BOUNDARY FROM SE KY
MCS...REMAINS STRONG TO NEAR SEVERE BUT IS LIMITED TO SW CORNER OF
OUR FORECAST/WARNING AREA.  REMAINDER OF THE FORECAST AREA IS
RELATIVELY RAIN FREE AS MCS WEAKENED SIGNIFICANTLY AFTER SUNRISE.

MODEL FORECAST SOUNDINGS SHOW AT LEAST MODERATE INSTABILITY WITH
TEMPS REACHING 80S LATER TODAY.  HOWEVER...THERE STILL LOOKS TO BE
SOME MID LEVEL WARM TEMPS TO OVERCOME.  UPPER LEVEL SUPPORT APPEARS
TO BE LACKING AS UPPER LEVEL JET FEATURE HAS PULLED WELL NE OF OUR
REGION FOR THIS AFTERNOON AND EVENING...LEAVING GENERALLY WEAK
WINDS ALOFT AND LITTLE TO NO STORM RELATIVE HELICITY.

MAY SEE AN INCREASE IN LOW LEVEL MOISTURE CONVERGENCE ON A LARGE
SCALE WHEN COLD FRONT SAGS SOUTH...OTHERWISE LEFTOVER OUTFLOW
BOUNDARIES PLUS LOCAL TERRAIN SHOULD HELP TO INITIATE AT LEAST
SCATTERED SHOWERS/STORMS LATER TODAY.

WILL NEED TO UPDATE ZFP AND WEB PRODUCTS TO REMOVE MORNING/AFTERNOON
WORDING...AND LEANING TOWARDS DROPPING POPS BACK TO AROUND 40-50%
RANGE.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TG

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
300 AM EDT WED JUL 16 2003

FRONTAL BOUNDARY WILL MOVE SE THROUGH MRX CWA TDY AND LAY E AND S OF
AREA TONIGHT. SFC HIGH PRESSURE RIDGE BUILDS IN WEAKLY FM OH RVR VLY
RESULTING IN MAINLY N SFC FLOW THROUGH FRI.

UPR SUPPORT FOR OVERNIGHT CONVECTION ACROSS KY EXITING SO OVERALL
TREND SHOULD BE DECREASING. AVAILABLE MOISTURE AND INSTABILITY VERY
GOOD OVER SW 2/3RD MRX CWA. DPS IN THE 70S EXTEND 1/2 WAY UP VALLEY
THIS MORNING. RELATIVELY COOL POOL OVER NE VALLEYS AND OUTFLOWS FROM
ONGOING CONVECTION SHOULD EASILY KICK OFF MORNING SHOWERS. THIS WILL
MOVE SOUTH THROUGH AREA AND GET ENERGIZED BY EARLY HEATING SOUTH
AREAS. SOUNDINGS SUPPORT STRONG WIND GUSTS AND HAIL DEVELOPMENT.
DUE TO SFC MOISTURE WILL GO BELOW MAX AND ABOVE MIN MOS GUIDANCE
THROUGH SHORT TERM. OTHERWISE CWA UNDER SW FLOW ALOFT IN THE
TRANSITION TWEEN WESTERN RIDGE AND NE TROUGH. THIS LIES IN FAVORABLE
PATH ALONG THICKNESS PATTERN FOR PSBL MCS DURING THE WEEKEND.

SON

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
915 PM EDT TUE JUL 15 2003

CURRENT SURFACE ANALYSIS AND SATELLITE LOOP SHOWS A LINE OF TSTORMS
DEVELOPING ALONG A COLD FRONT IN THE OHIO RIVER VALLEY...AS SURFACE
CONVERGENCE AND DIVERGENCE ALOFT INCREASES. EVENING SOUNDINGS REVEAL
THAT THE MID-LEVEL CAP (WHICH LIMITED CONVECTION TODAY) IS BEGINNING
TO ERODE AS NORTHWEST FLOW ALOFT INCREASES. MODELS INDICATE THAT THE
FRONT AND ITS ASSOCIATED TSTORMS WILL MOVE TOWARDS THE FORECAST AREA
OVERNIGHT...AFFECTING SOUTHWEST VIRGINIA AND THE NORTHERN PLATEAU
AFTER MIDNIGHT AND THE REST OF THE FORECAST AREA TOWARDS DAYBREAK.

WILL PLAN TO UPDATE THE FORECAST THIS EVENING TO MENTION THIS TIMING
OF THE TSTORMS. REST OF TONIGHTS FORECAST LOOKS FINE WITH NO CHANGES
NEEDED.

DMG

*********************************************************************
AFTERNOON FORECAST DISCUSSION
300 PM EDT TUE JUL 15 2003

SHORT-TERM...AREA RADARS SHOW ISOLATED TO WIDELY SCATTERED CONVECTION
DEVELOPING ACROSS THE HIGHER ELEVATIONS OF THE PLATEAU AND FAR
EASTERN MOUNTAINS. SOUNDING OFF THE MESO-ETA CONTINUES TO SHOW
MID-LEVEL DRYING COMBINED WITH INVERTED-V IN THE BOUNDARY LAYER...SO
DAMAGING DOWNBURSTS WINDS ARE POSSIBLE.  ALSO...WBZ ARE AOB 10,500
FT SUGGEST LARGE HAIL ALSO POSSIBLE.

MESO-ETA SHOWS REMAINS OF DYING MCS (CURRENTLY NEAR IN/KY STATELINE)
MOVING INTO THE FORECAST AREA THIS EVENING.  WILL RAISE POPS TO 40-
50 PERCENT FOR OVERNIGHT.

FOR WEDNESDAY...MODELS SHOW FRONT MOVING ACROSS THE FORECAST AREA
SO WILL CONTINUE WITH A CHANCE POP AREA-WIDE.  AGAIN...AIRMASS WILL
BE QUITE UNSTABLE WITH CAPES NEAR 2500 J/KG...SO ISOLATED SEVERE
STORMS POSSIBLE.

LONGER TERM...GENERALLY BENIGN CONDITIONS TO RESUME PER MODEL
CONSENSUS. SURFACE HIGH PRESSURE BUILDS IN BEFORE ANOTHER WEAK
WAVE/FRONT APPROACH ON FRIDAY. MOISTURE APPEARS VERY LIMITED WITH
THIS FEATURE HOWEVER. FOR TEMPS...GENERALLY USED BLEND OF GUIDANCE
DATA.

EXTENDED...MEDIUM RANGE MODELS REMAIN IN GENERAL AGREEMENT. THERE
ARE SOME DIFFERENCES IN THE TIMING AND AMPLITUDE OF NORTHERN STREAM
SYSTEMS...BUT IMPACT ON OUR REGION SHOULD BE MINIMAL. GENERAL RIDGE
WEST/TROUGH EAST PATTERN WILL PERSIST. PERIODIC SHORTWAVES WILL BE
EJECTED THROUGH THE NORTHWEST FLOW WHICH WILL PROVIDE OCCASIONAL
TRIGGERS FOR CONVECTION FOR OUR AREA. TIMING OF INDIVIDUAL SHORTWAVES
WILL BE PROBLEMATIC. THEREFORE HAVE CONTINUED DIURNAL POPS TREND
EXCEPT FOR FRIDAY...WHICH WILL BE CONTINUED AS DRY. TEMPS WILL TEND
TO BE AT OR SLIGHTLY ABOVE CLIMATOLOGY.

PRELIMINARY NUMBERS FOLLOW:
CHA   71  88  68  91 /  40  50  20   5
TYS   70  87  67  89 /  50  50  20   5
TRI   66  85  63  86 /  50  40  20   5
OQT   70  87  67  89 /  50  50  20   5

DH/LCM

*********************************************************************
Hazardous weather outlook, Jul 16, 3:55 AM EST, 9 hours 20 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-099>102-VAZ001-002-005-
006-008-162100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 AM EDT WED JUL 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

A FRONTAL BOUNDARY WILL SLIDE SOUTHEAST INTO THE EAST TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS LATER TODAY. THE ATMOSPHERE SOUTH
OF THE FRONT IS MODERATELY MOIST AND UNSTABLE. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG OUTFLOW BOUNDARIES FROM CONVECTION
THAT OCCURRED ACROSS EASTERN KENTUCKY OVERNIGHT. A FEW THUNDERSTORMS
MAY BE STRONG TO SEVERE AHEAD OF THE FRONT. THERE IS A CHANCE FOR
DAMAGING WINDS AND LARGE HAIL WITH THESE STORMS. HEAVY DOWNPOURS OF
RAIN WILL ALSO OCCUR WITH THIS ACTIVITY WHICH MAY RESULT IN
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

CLUSTERS OF THUNDERSTORMS WILL DEVELOP TOWARDS THE WEEKEND NORTHWEST
OF THE AREA. THESE STORMS WILL MOVE SOUTHEAST AND MAY AFFECT THE
MORRISTOWN FORECAST AREA. TIMING AND STRENGTH OF THESE SYSTEMS WILL
BE MONITORED AND EVALUATED FOR SEVERE WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
SPOTTER ACTIVATION IS POSSIBLE OVER THE WEEKEND.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

The radar

The Knoxville radar (KMRX), 108 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sullivan

When
July 16, 1:15 PM EST
Where
Sullivan County, Bluff City
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.483, -82.267

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370558.